|should I be adding another Med
Aug 25, 2007
I was diagnosed with HIV in 4-2006. Vl 70,00 CD4 190. My docotor put me on truveda and sustiva then (Atripla when it came out). My Vl dropped to 110 in September but my Doctor was not satisfied, so he put me on Ziagen. My Vl in 11-06 was 49 and CD 4 410. My docotor was satisfied that I was undetectable so he told me to see him in six month. I was recheked on 6-07 Vl 180 cd4 360.checked again on 7-07 Vl 560 cd4 360.checked again on 8-07 vl 310 Cd4 460. My doctor told me that I should wait 2 month before my next blood test. I have never missed taking my meds. Why has my vl gone up and then down?I'm worried that I an not undetectable. Is it time to change my meds? Do I need to change my regimen? Pete
| Response from Dr. Young
Pete, thanks for your post.
I'm concerned that your viral load has remained in the low-detectable range for so long. Provided that you were'nt sick at each of your recent viral load tests, this raises the possibility of drug resistance (or at the very least, inadequate potency) in your regimen.
Did you have a resistance test before starting on medications?
The combination of teneofovir/FTC (or 3TC) and abacavir (Ziagen) probably isn't as potent as the sum of it's parts. A previous clinical trial showed an unexpectedly high rate of treatment failure (with resistance) when this was used as a triple nuke combo. It may be reasonable to speculate that the triple isn't adding as much as hoped to your efavirenz (Sustiva, Stocrin).
The real issue is that your viral load remains too low to obtain a resistance test- a resistance test would really help in deciding if you're viral load is due to this factor or something else.
In such cases, what I typically do is to tighten up the frequency of lab monitoring- to monthly or every other month. One thing that could be done is to take your efavirenz with food- this tends to increase the drug levels (and potency).
In the end, if your viral load remains detectable (even if resistance tests can't be had), I'd be looking to make a change- perhaps to a boosted protease inhibitor-based regimen.
Hope this helps. Best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Meaning Of Chlamydia Igm Antibodies?
- What Is The Difference Between Genital Herpes And Cold Sores?
- What Does The First Genital Herpes Outbreak Look Like?
- What Can Be Done To Rid The Pain Of Nerve Damage From Shingles?
- Can Washing After Sex Can Help Prevent Herpes?
- What Are The Chances Of High Risk Hpv Turning Into Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.